Overdose: Inside Your Body

In recent years, many cities around the country have come to realize a certain commonality in deaths in their communities: those caused by overdoses. States like Pennsylvania, Ohio, Delaware, and Rhode Island have a drastic number of overdose mortality rates, and even within New York City, we can see that the number has steadily increased since 2014. What was once an estimation of 200 deaths per quarter in the year 2014 has risen to over 350 per quarter by 2017. Opioids are largely the cause, with Fentanyl currently being part of over half of the overdose deaths.

But what exactly is an overdose? An overdose occurs when the body has taken too many drugs or other substances to handle. The body itself has a limit and an overdose is reached once this limit is trespassed. Symptoms of an overdose depend on the type of drug(s) taken.

Depressants include everything from opioids, medical depressants, and alcohol. As their name suggest, these drugs work to depress the body’s system, slowing down the nervous system, heart rate, breathing, but can also work to relieve pain. Opioid death is really common not only because they are highly addicting, but also because they slow down one's heart rate and breathing until they both stop and the person dies. Loss of consciousness is one of the most common signs of opioid overdose.

The human body naturally contains what are called endogenous opiates that are in charge of controlling regular body functions. These endogenous opiates bind to opiate receptors in the body that are able to inform the body to calm down. Opioids have the same shape as endogenous opiates but typically produce stronger reactions. They are able to turn off the same neurons that are sending pain signals from the place of harm to the brain, relieving one's pain, and increasing dopamine production which rewards the brain and makes one happier, with this result being an increase to one's desire to take even more opioids. Antagonist drugs such as naloxone, often used by paramedics and other medical staff, help by blocking off the receptors so that the opioid isn’t able to bind to them and produce extreme reactions. This is a crucial drug for patients experiencing an overdose.

Alcohol poisoning can occur when one is  drunk in too high a concentration in too short of a time. This combination prevents the body from functioning normally by leading to  loss of coordination, low body temperature, disorientation, irregular and slow breathing, and seizures. Opioids include drugs such as fentanyl, morphine, and heroin. They have a similar chemical structure to opium, from which the name is derived. Benzodiazepines, or medical suppressants, include Valium, Xanax, and Serepax (all market names), and are used to treat anxiety and insomnia. Although overdoses from these alone are uncommon, they should not be mixed with any other drugs or alcohol.

Stimulants, on the other hand, include amphetamines, cocaine and methamphetamine and they affect particularly the brain and the heart, increasing dopamine production. Overdoses can lead to heart attacks, strokes, and seizures. Signs of overdose also include hallucinations, headaches, chest pains, and very high body temperatures.

When determining the chances of an overdose, it is important to keep in mind the body’s ability to tolerate the specific drug as well as the drug’s half-life. If a person takes a particular drug constantly, their tolerance to it will build up and they’ll find that they need more of that drug to give the same effect they once had. Overdoses are common when people stop using a drug for a period of time, decreasing their tolerance, and then they go back and take the same amount they used to take originally. They think their body can handle this sudden high intake, but it cannot and so they soon experience an overdose. The half-life of a drug refers to the length of time it takes for the drug to lose its potency and decompose. Certain drugs have a longer half-life, like benzodiazepines, and a person taking the same amount for multiple days will find that a large part of the drug taken a day before is still in their system. This can increase chances of overdose because people aren’t aware of how much they should be taking and overdo it.

Overdose is not something to be taken lightly, and if you or someone you know is having trouble controlling their drug intake or is in danger of an overdose, contact a health provider or emergency services. Their life may be at risk.

References:

“Unintentional Drug Poisoning (Overdose) Deaths Quarters 1 ...” 1.Nyc.gov, New York City Health , Oct. 2017, www1.nyc.gov/assets/doh/downloads/pdf/basas/provisional-overdose-report-second-quarter.pdf.

“National Center for Health Statistics.” Centers for Disease Control and Prevention, Centers for Disease Control and Prevention, 10 Jan. 2018, www.cdc.gov/nchs/pressroom/sosmap/drug_poisoning_mortality/drug_poisoning.html.

“Overdose Basics.” International Overdose Awareness Day, www.overdoseday.com/resources/overdose-basics/ .

“A Look at the Physical Anatomy of an Overdose.” DrugAbuse.com, 27 July 2016, www.drugabuse.com/what-happens-to-your-body-during-an-overdose/

“Opioids and the Body: The Science of an Overdose.” Opioids and the Body: The Science of an Overdose | UA College of Medicine MD/PhD Program, 5 Jan. 2017, www.mdphd.medicine.arizona.edu/news/2017/opioids-and-body-science-overdose.

Naile Ruiz